Advertisement

Nova Scotia Health issues warning after two Halifax-area drug overdoses

Click to play video: 'Nova Scotia announces support for overdose prevention sites' Nova Scotia announces support for overdose prevention sites
WATCH: Nova Scotia has announced half a million dollars in funding to support overdose prevention sites across the province. Alexa MacLean has more on what that means – Feb 5, 2021

Nova Scotia Health issued a warning Monday after two overdoses in the Halifax area were reported overnight that were resistant to naloxone, which is typically used to reverse opioid overdoses.

According to the department, members of a community organization witnessed the incidents.

Read more: Internal N.S. report describes rise in overdose deaths and community contaminants

“Both individuals are understood to have been using both Sweet Tarts and XANAX,” the department said in a release.

“Sweet Tarts appear like the multicoloured, chalk-like ‘rocket’ candies, with a clear coating that contains the drug. The XANAX were yellow pills in a bar shape with the word ‘XANAX'”

Story continues below advertisement

Officials note because the drugs were in the benzodiazepine class of medications, naloxone did not have an effect.

“Naloxone will only reverse opioid overdoses. Naloxone will not reverse benzodiazepine overdoses. Opioid and benzodiazepine overdoses can look similar. This is why it is important to always call 911 in the event of any overdose,” said spokesperson Carla Adams in a statement.

“While Naloxone will only reverse opioid overdoses, it is safe to administer Naloxone even if someone has not taken opioids. If you are unsure of what substances someone has taken, always administer Naloxone just in case.”

Click to play video: 'Study explores why COVID-19 pandemic led to increase in overdose deaths' Study explores why COVID-19 pandemic led to increase in overdose deaths
Study explores why COVID-19 pandemic led to increase in overdose deaths – Oct 22, 2020

Health officials suggest if people are using these drugs, to not use it alone. They also advise people to test a dose by starting with a low amount.

For safety reasons, they also ask people to have naloxone handy and to call 911 in the event of an overdose.

Advertisement

Sponsored content